Alert archive / Minnesota / Severe Thunderstorm Warnings in 1997
Severe Thunderstorm Warning 121, NWS La Crosse, WI
NWS La Crosse, WI issued this severe thunderstorm warning at Jul 17, 1997, 3:20 AM CDT for Wabasha County, Minnesota. It was in force for 55 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jul 17, 1997, 3:20 AM CDT (08:20 UTC)
- Expired
- Jul 17, 1997, 4:15 AM CDT
- In force
- 55 min
- Issued by
- NWS La Crosse, WI
- Area
- Whole counties
County Wabasha County, MN
The radar
The La Crosse radar (KARX), 98 km from the middle of the area, began a volume at 08:22 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 17, 1:30 AM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Minneapolis, MN (KMPX), launched 00:00Z, 8.3 hours before the alert went out and 125 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2132 J/kg
- Mixed-layer CIN
- -110 J/kg
- Mixed-layer LCL
- 1981 m above ground
- 0-6 km bulk shear
- 30 kt
- 0-1 km storm-relative helicity
- -2 m²/s²
- 0-3 km storm-relative helicity
- 127 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted, in the capitals the NWS used until 2016.
000
TTAA00 KLSE 170822 RRA
SVRLSE
MNC039-109-157-170915-
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LA CROSSE WI
320 AM CDT THU JUL 17 1997
* SEVERE THUNDERSTORM WARNING FOR
WABASHA COUNTY - SOUTHEASTERN MINNESOTA
DODGE COUNTY - SOUTHEASTERN MINNESOTA
OLMSTED COUNTY - SOUTHEASTERN MINNESOTA
* UNTIL 415 AM CDT
* SOME LOCATIONS AFFECTED
ZUMBRO FALLS
ROCHESTER
GENOA
* AT 318 AM NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF SEVERE THUNDERSTORMS 30 MILES NORTH OF ROCHESTER. THIS
LINE OF STORMS WAS MOVING SOUTHEAST AT 35 MPH.
* THESE STORMS WILL BE NEAR OAK CENTER AND ORONCO BY 330 AM.
THE MAIN THREAT FROM THESE STORMS IS DAMAGING WINDS. DO NOT GO
OUTDOORS.
RIECK/THOMPSONWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 17, 2:15 AM CDT, 1 hour 5 minutes earlier.
Area forecast discussion, Jul 17, 2:15 AM CDT, 1 hour 5 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LA CROSSE WI 215 AM CDT THU JUL 17 1997 FORECAST PROBLEMS THROUGH TODAY...THUNDERSTORM CHANCES AND INTENSITY. IN SEVERE WEATHER MODE EARLY THIS MORNING. AT 07Z...A SURFACE TROUGH/CONVERGENCE BOUNDARY WAS LOCATED FROM NEAR KDLL TO SOUTH OF KEAU TO NEAR KMSP WEST TO SD. STRONG TO SEVERE CONVECTION WAS FIRING ALONG THIS BOUNDARY FROM SOUTHWEST OF KEAU TO THE SD LINE. CONVECTION WAS DEVELOPING SOUTHEAST INTO A RATHER UNSTABLE AIRMASS...ESPECIALLY FOR THIS TIME OF NIGHT...WITH LI/S OF -6 TO -10 AND CAPES OF 3000-4500 J/KG OVER AND WEST OF THE FORECAST AREA. APPEARS A RATHER SIZABLE MCS WITH POTENTIAL OF DAMAGING WINDS AND HAIL WILL PUSH INTO THE FORECAST AREA FOR THE REST OF THE NIGHT. 00Z MODELS CONTINUE TO POOL ABUNDANT LOW LEVEL MOISTURE ALONG A SURFACE TROUGH/CONVERGENCE BOUNDARY ACROSS SOUTHERN MN/NORTHERN IA INTO CENTRAL WI...WITH THE AIRMASS REMAINING RATHER UNSTABLE OVERNIGHT AND BECOMING VERY UNSTABLE AGAIN BY THIS AFTERNOON. NUMEROUS OUTFLOW BOUNDARIES FROM TONIGHTS CONVECTION WILL BE IN THE AREA TO FOCUS SURFACE CONVERGENCE AND INITIATE CONVECTION LATER TODAY. 00Z NGM-FWC/AVN-FAN TEMPERATURES FOR TODAY IN THE BALLPARK...ANOTHER SULTRY DAY IN STORE IF COVECTIVE DEBRIS CLOUDS CLEAR OUT FOR A PERIOD OF SUNSHINE. AIRMASS WILL BE STABLIZED FOR THE PART OF THE DAY BY TONIGHTS CONVECTION...BUT REMAINING OUTFLOW BOUNDARIES SHOULD GET THUNDERSTORMS GOING DURING THE MID TO LATE AFTERNOON HOURS. GENERALLY RAISED POPS OVER FWC/FAN NUMBERS. RRS
In the hours before
Local storm report, Jul 16, 10:17 PM CDT, 5 hours 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
1017 PM CDT WED JUL 16 1997
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0900 PM FRIENDSHIP WI FLOODING
07/16/97 ADAMS 1 FOOT OF WATER IN STREETS
0930 PM FRIENDSHIP WI FLOODING
07/16/97 ADAMS 2 FEET OF WATER THROUGH
CONSTRUCTION AREA AT
HOSPITAL
1000 PM 2 E ADAMS WI 1 INCH HAIL
07/16/97 ADAMS SHERIFF REPORT
DBLocal storm report, Jul 16, 10:18 PM CDT, 5 hours 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
1017 PM CDT WED JUL 16 1997
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0900 PM FRIENDSHIP WI FLOODING
07/16/97 ADAMS 1 FOOT OF WATER IN STREETS
0930 PM FRIENDSHIP WI FLOODING
07/16/97 ADAMS 2 FEET OF WATER THROUGH
CONSTRUCTION AREA AT
HOvSPITAL
1000 PM 2 E ADAMS WI 1 INCH HAIL
07/16/97 ADAMS SHERIFF REPORT
DBSpecial weather statement, Jul 16, 10:41 PM CDT, 4 hours 39 minutes before
WIZ044-170445- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE LA CROSSE WI 1041 PM CDT WED JUL 16 1997 ...SEVERE THUNDERSTORM WARNING CANCELLED FOR ADAMS COUNTY... AT 1040 PM CDT RADAR AT LA CROSSE INDICATED THAT THE STORM OVER SOUTHERN ADAMS COUNTY HAD WEAKENED AND IS NO LONGER EXPECTED TO PRODUCE SEVERE WEATHER. BRIEF HEAVY RAIN AND SMALL HAIL WILL BE POSSIBLE WITH THIS STORM UNTIL IT EXITS THE COUNTY AROUND MIDNIGHT. TMS
Special weather statement, Jul 16, 10:44 PM CDT, 4 hours 36 minutes before
WIZ044-170445- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE LA CROSSE WI 1041 PM CDT WED JUL 16 1997 ...SEVERE THUNDERSTORM WARNING CANCELLED FOR ADAMS COUNTY... AT 1040 PM CDT RADAR AT LA CROSpSE INDICATED THAT THE STORM OVER SOUTHERN ADAMS COUNTY HAD WEAKENED AND IS NO LONGER EXPECTED TO PRODUCE SEVERE WEATHER. BRIEF HEAVY RAIN AND SMALL HAIL WILL BE POSSIBLE WITH THIS STORM UNTIL IT EXITS THE COUNTY AROUND MIDNIGHT. TMS
Local storm report, Jul 16, 10:49 PM CDT, 4 hours 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
1049 PM CDT WED JUL 16 1997
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1015 PM 3 W GRAND MARSH WI FLOODING
07/16/97 ADAMS THIGH HIGH WATER ACROSS
COUNTY E
DBSpecial weather statement, Jul 16, 11:00 PM CDT, 4 hours 20 minutes before
WIZ043-044-170500- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE LA CROSSE WI 1100 PM CDT WED JUL 16 1997 ...THE TORNADO WATCH FOR ADAMS AND JUNEAU COUTNIES HAS EXPIRED AS OF 1100 PM... RADAR INDICATES THAT THE SEVERE STORMS HAVE MOVED OUT THE AREA AND SEVERE WEATHER IS NO LONGER EXPECTED. TMS
The office that day
Everything else NWS La Crosse, WI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 17, 1:09 AM CDT | Severe Thunderstorm Warning | ARX | Wabasha | 61 min |
| Jul 17, 2:08 AM CDT | Severe Thunderstorm Warning | ARX | Wabasha | 62 min |
| Jul 17, 3:20 AM CDT | Severe Thunderstorm Warning | ARX | Dodge, Olmsted | 55 min |
| Jul 17, 4:25 AM CDT | Severe Thunderstorm Warning | ARX | Fillmore, Mower, Olmsted, Winona | 60 min |
| Jul 17, 4:45 AM CDT | Severe Thunderstorm Warning | ARX | Houston | 45 min |
Nearby
Severe Thunderstorm Warnings in Minnesota, 1997Every severe thunderstorm warning in 1997
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.